Alert archive / Washington / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Spokane, WA

July 24, 2002Garfield County, Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 24, 2002, 6:09 PM PDT for Garfield County, Whitman County, Washington; Latah County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 6:09 PM PDT (01:09 UTC)
Expired
Jul 24, 2002, 6:45 PM PDT
In force
36 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Latah County, ID, Garfield County, WA, Whitman County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:30 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3515 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS56 KOTX 250109
SVROTX
IDC057-WAC023-075-250145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  THIS INCLUDES THE CITY OF PULLMAN
  WESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO   
  
* UNTIL 645 PM PDT

* AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  OVER COLTON...OR ABOUT 10 MILES NORTHWEST OF CLARKSTON...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PULLMAN AT 635 PM PDT
   MOSCOW...JOEL AT 640 PM PDT
   VIOLA AT 645 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT
WEDNESDAY EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4649 11735 4641 11712 4684 11673 4695 11705

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM PDT, 3 hours 39 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED JUL 24 2002

A WAVE SPINNING AROUND THE LOW OFF THE CALIFORNIA COAST IS MOVING
NORTHWARD THROUGH OREGON THIS AFTERNOON. THIS IS MOVING INTO AN
UNSTABLE ATMOSPHERE AND A FEW SHOWERS AND THUNDERSTORMS ARE
DEVELOPING AT THIS TIME OVER EASTERN WASHINGTON AND NORTH IDAHO.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE NIGHT WITH THE MAIN FOCUS IN SOUTHEAST WASHINGTON AND THE IDAHO
PANHANDLE. THIS WAVE WILL MOVE EASTWARD DURING THE DAY THURSDAY
KEEPING THE SHOWERS/THUNDERSTORMS GOING IN THE EAST BUT DRYING AND
CLEARING OUT THE WESTERN ZONES. A FEW SHOWERS/THUNDERSTORMS MAY
LINGER IN IDAHO THROUGH THE EVENING...BUT SKIES WILL BEGIN CLEARING
OVERNIGHT AS DRY NORTHWESTERLY FLOW DEVELOPS ACROSS THE REGION. ON
FRIDAY...A WEAK SHORTWAVE IS FORECAST TO DROP SOUTHWARD OUT OF CANADA
AND MAY PRODUCE A FEW SHOWERS OVER THE NORTHERN MOUNTAINS MAINLY NEAR
THE CANADIAN BORDER. THIS TROUGH WILL PASS TO THE EAST ON FRIDAY
EVENING AND EXPECT SUNNY AND DRY WEATHER ON SATURDAY. TEMPERATURES
WILL BE DROPPING A FEW DEGREES EACH DAY REACHING NEAR NORMAL
TEMPERATURES BY SATURDAY. CC

.EXTENDED...UPPER LEVEL RIDGE AXIS WILL BE CENTERED JUST OFF THE
COAST OF WASHINGTON FOR THE FIRST PART OF NEXT WEEK. SKIES WILL BE
MOSTLY CLEAR WITH SEASONABLE TO JUST BELOW NORMAL TEMPERATURES. BY
TUESDAY AND WEDNESDAY...THE RIDGE AXIS SHIFTS EAST AND OUR FLOW ALOFT
BECOMES MORE SOUTHWESTERLY. THIS FLOW WILL ALLOW THE RETURN OF ABOVE
NORMAL TEMPERATURES...BUT IT WILL REMAIN DRY FOR THE REST OF THE
EXTENDED PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 063/091/061/086/055/080 221000
COE 059/090/059/085/051/080 221000
PUW 056/089/059/084/052/078 221000
LWS 067/095/066/090/058/085 321000
CQV 060/097/062/092/054/085 111110
SPT 059/089/059/084/051/083 122110
WWP 057/088/052/084/045/075 342000
EAT 070/092/066/089/058/087 110000
MWH 064/095/065/090/056/088 220000

.OTX...NONE.

In the hours before

Special weather statement, Jul 24, 3:50 PM PDT, 2 hours 19 minutes before
IDZ002>004-026-027-WAZ031>035-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
350 PM PDT WED JUL 24 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM PDT
WEDNESDAY EVENING FOR PORTIONS OF EASTERN WASHINGTON AND NORTH
IDAHO...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTH IDAHO...
SOUTHERN SHOSHONE...BENEWAH...LATAH...NEZ PERCE AND LEWIS.

IN EAST WASHINGTON THIS WATCH INCLUDES
SOUTHERN GRANT...ADAMS...WHITMAN...ASOTIN AND GARFIELD.

THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOCATIONS
KAMIAH...LAPWAI...LEWISTON...MOSCOW...OSBURN...ST. MARIES...
WALLACE...CLARKSTON...MOSES LAKE AND PULLMAN

A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS
INCLUDING WINDS TO 70 MPH AND LARGE HAIL OF UP TO ONE INCH.

Nearby

Severe Thunderstorm Warnings in Washington, 2002Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.